Xanax Overdose | Symptoms, Risk Factors, & Treatment
It is possible to overdose on Xanax. Taking too much Xanax can cause confusion, severe drowsiness, loss of coordination, and slurred speech. A potentially fatal overdose can cause hallucinations, difficulty breathing, seizures, and an abnormal heart rate.
Xanax works by increasing the amount of the neurotransmitter gamma-aminobutyric acid (GABA) in the brain, which limits brain activity and has a calming effect.
However, taking too much Xanax or mixing it with other substances can lead to serious side effects, including overdose. If left untreated, Xanax overdose can be life-threatening.
In Ohio in 2020, the number of unintentional drug overdose deaths involving benzos increased.
Xanax Overdose Symptoms
The symptoms of Xanax overdose differ but likely depend on the amount of Xanax taken, your body chemistry, and if you took it with any other drugs.
Overdose symptoms can range in severity from mild to serious but either way, and immediate medical attention is likely necessary.
Mild symptoms of Xanax overdose may include:
- coordination problems
- slurred speech
- rapid heartbeat
Severe symptoms of Xanax overdose can include:
- chest pain
- loss of consciousness
- low blood pressure
- difficulty breathing
- respiratory depression
- abnormal heart rate
- blue tint to fingernails or lips
Xanax Overdose Risk Factors
There are a few things that can increase your risk of overdose and make the symptoms even more severe.
Tolerance, Dependence, & Addiction
You significantly increase your risk of overdose if you’ve built up a tolerance or physical dependence on Xanax. The same can be said if you live with Xanax addiction. Every time you partake in Xanax drug abuse, you increase the risk of benzodiazepine overdose.
Drugs that interact with Xanax are also a danger when it comes to an overdose. Mixing certain substances with Xanax can also lead to an increased risk of overdose and make symptoms more severe.
Some of the drugs that are dangerous to mix with Xanax include:
- opioids like fentanyl
- sedative-hypnotics like Ambien (zolpidem)
- tricyclic antidepressants like amitriptyline
- antifungal medications like itraconazole and ketoconazole
- sedatives and muscle relaxants
- birth control pills
Concurrent Xanax use with other drugs, especially opioids and alcohol, increases the risk of fatal overdose.
Treatment For Xanax Overdose
Treatment for an overdose starts with a call to 911. While you wait for emergency help, try to stay calm and keep your body cool.
If you’re with someone who is overdosing, get as much information about how they’re feeling and how much Xanax they took so you can tell the paramedics when they arrive.
Once they get to the hospital, that’s when treatment begins.
When you arrive at the hospital, healthcare providers may have you drink activated charcoal. This absorbs any leftover medication in your system and can ease some of your symptoms.
They may also pump your stomach to remove any excess Xanax or give you flumazenil, a benzodiazepine antidote that can reverse the effects of Xanax. However, flumazenil has a significant risk of seizures so it may be a last alternative.
Medical professionals may also give you intravenous fluids through an IV. This will replenish nutrients and prevent dehydration.
Once your symptoms subside, they may keep you under observation for a day or two. After that, you’ll be discharged with the likely recommendation of Xanax addiction treatment.
Xanax Addiction Treatment
Substance use disorder involving Xanax can be addressed with a variety of inpatient or outpatient treatment options, including:
- medical detox to manage withdrawal symptoms
- therapy to address unhealthy behaviors
- counseling to address mental health
- peer support groups to build sober connections
- British Journal of Clinical Pharmacology https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884537/
- National Institute on Drug Abuse (NIDA) https://nida.nih.gov/research-topics/opioids/benzodiazepines-opioids
- National Library of Medicine: MedlinePlus https://medlineplus.gov/druginfo/meds/a684001.html#overdose
- Ohio Department of Health https://odh.ohio.gov/wps/wcm/connect/gov/a49935b9-1020-4896-a35a-7de671f7298a/Ohio+Monthly+Overdose+Report_2020+Preliminary+Data_July2021.pdf?MOD=AJPERES&CONVERT_TO=url&CACHEID=ROOTWORKSPACE.Z18_M1HGGIK0N0JO00QO9DDDDM3000-a49935b9-1020-4896-a35a-7de671f7298a-nIWeYun#:~:text=In%202019%2C%20deaths%20involving%20psychostimulants,those%20involving%20heroin%20(520).&text=From%202018%20to%202019%2C%20deaths,%25%20and%2021.4%25%2C%20respectively.